Pain relief drugs: Panadol and Nurofen

Drug companies have convinced consumers to pay much more for paracetamol and ibuprofen than they need to.
 
Learn more
 
 
 
 
 

01.Pain relief medication

generic pain pill with dollar sign

When pain strikes, many people reach for branded over-the-counter (OTC) pain relief medication such as Panadol or Nurofen instead of their cheaper generic equivalents. But is there really any difference between what’s essentially just a paracetamol or ibuprofen tablet? Do you actually get a painkiller that’s more effective, safer or even faster acting when you pay more? 

The short answer is no, not really. But given the plethora of painkillers on the market, it’s easy to be fooled. CHOICE investigated the OTC pain relief market and found drug companies have successfully convinced consumers to pay one-and-a-half to five times more than they have to (based on prices at supermarkets, chemists and online in April 2014) for a humble ibuprofen or paracetamol tablet. 

Gregory Peterson is a professor of pharmacy at the University of Tasmania. His advice for choosing pain relief medication? “Go with the cheapest. That’s what I do.”

What’s the difference between brands and generic medicine?

Whether branded or generic, when it comes to paracetamol and ibuprofen there’s no difference in quality. Whether you pay three cents or 17c a tablet, the same dosage of paracetamol will work in exactly the same way. The same goes for ibuprofen.

While this may sound like common sense, it doesn’t seem to be guiding the way we shop for pain-relief drugs. In fact, over the past 10 years we’ve become more likely to choose Panadol or Nurofen despite the increase of cheaper pain relief alternatives on sale. 

Go with the cheapest. That's what I do.
- Gregory Peterson, professor of pharmacy

In 2013, Australians spent around $629m on over-the-counter painkillers, according to Euromonitor data. Half of that is accounted for by sales of Panadol and Nurofen. Panadol’s market share of 28% is closely followed by Nurofen at 22%. No other brand of paracetamol or ibuprofen comes anywhere near, with the next most popular brand being Herron Gold with 2.2% market share and Panamax with 2.1%. 

Find out how Panadol markets exactly the same formulation as two different products.


When buying pain relief medication...

  • Look at the active ingredient and dosage you need. Buy the cheapest tablet or capsule in the shape and coating you like. Cheaper products are often found on the bottom shelves.  
  • Don’t be fooled by “fast-acting” claims. Medications with these claims are unlikely to be substantially fast enough to be worth the extra money. If you really want something faster acting, choose a soluble product or the cheapest liquid capsule. 
  • If you’re still keen to buy a well-known brand, Panadol Osteo costs a lot less than regular Panadol. It does the same thing, but has a slighter higher dosage of active ingredient (655mg vs 500mg in regular Panadol). So be careful you don’t go over the safe daily limit of 4000mg of paracetamol (six Panadol Osteo caplets). 
  • One standard paracetamol (500mg) and one ibuprofen (200mg) combined may work better than either product alone for acute pain (such as headaches, migraines and sprains), according to recent studies. More generally, paracetamol costs less than ibuprofen, and is considered to have fewer adverse side effects. 
  • Ask your pharmacist about the inactive ingredients if you have allergies or intolerances. Check with your pharmacist or call the NPS Medicines Line on 1300 MEDICINE (1300 633 424).


 
 

 

Sign up to our free
e-Newsletter

Receive FREE email updates of our latest tests, consumer news and CHOICE marketing promotions.

 
Your say - Choice voice

Make a Comment

Members – Sign in on the top right to contribute to comments